Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 12:37 PM CDT for Grant County, Wisconsin. It was in force for 38 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 12:37 PM CDT (17:37 UTC)
- Expired
- Aug 10, 2020, 1:15 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 12:49 PM CDT | TSTM WND GST 60 | Bloomington, WI | . |
| Aug 10, 12:50 PM CDT | TSTM WND GST 60 | Lancaster, WI | . |
| Aug 10, 12:50 PM CDT | TSTM WND GST 60 | Lancaster, WI | |
| Aug 10, 1:05 PM CDT | TSTM WND DMG | 2 S Burton, WI | STORM SPOTTER REPORTED A FUNNEL WITH CORN LEAVES/STOCKS AND STEEL SIDING DEBRIS. |
| Aug 10, 1:10 PM CDT | TSTM WND DMG | 4 N Dickeyville, WI | TREES DOWN. REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED. |
| Aug 10, 1:10 PM CDT | TSTM WND DMG | 5 Nnw Platteville, WI | TREE DAMAGE AND WIND GUSTS OF 62 MPH. |
| Aug 10, 1:11 PM CDT | TSTM WND DMG | Lancaster, WI | POWER OUTAGES IN LANCASTER/FENNIMORE AREAS. |
| Aug 10, 1:13 PM CDT | TSTM WND DMG | Potosi, WI | POWER LINES AND TREES DOWN. |
| Aug 10, 1:14 PM CDT | TSTM WND DMG | Platteville, WI | TREE FELL ON HOUSE. |
| Aug 10, 1:15 PM CDT | TSTM WND DMG | Platteville, WI | 4 ROADS BLOCKED OFF IN THE TOWN AND 8-10 INCH TREES AND TREE LIMBS DOWN. |
| Aug 10, 1:20 PM CDT | TSTM WND DMG | 1 W Platteville, WI | TREE DAMAGE AND POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
749
WUUS53 KARX 101737
SVRARX
WIC043-101815-
/O.NEW.KARX.SV.W.0080.200810T1737Z-200810T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1237 PM CDT Mon Aug 10 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Grant County in southwestern Wisconsin...
* Until 115 PM CDT.
* At 1236 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Boscobel to near Lancaster to
Rickardsville, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Lancaster around 1240 PM CDT.
Fennimore and Dickeyville around 100 PM CDT.
Platteville around 105 PM CDT.
Cuba City and Hazel Green around 115 PM CDT.
Other locations impacted by these severe thunderstorms include
Arthur, Highway 61 And County T, Montfort, Beetown, County Roads K
And T, Nelson Dewey State Park and Lancaster Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4254 9064 4264 9071 4269 9096 4274 9105
4279 9107 4288 9099 4304 9096 4306 9094
4309 9083 4311 9080 4312 9074 4317 9069
4318 9043 4251 9043 4251 9064
TIME...MOT...LOC 1736Z 290DEG 31KT 4306 9087 4279 9078 4257 9086
HAIL...1.00IN
WIND...70MPH
$$
NMB2 follow-up statements
131
WWUS53 KARX 101743
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1243 PM CDT Mon Aug 10 2020
WIC043-101815-
/O.CON.KARX.SV.W.0080.000000T0000Z-200810T1815Z/
Grant WI-
1243 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR GRANT COUNTY...
At 1242 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Boscobel to near Lancaster to
Durango, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Dickeyville around 100 PM CDT.
Platteville around 105 PM CDT.
Cuba City and Hazel Green around 115 PM CDT.
Other locations impacted by these severe thunderstorms include
Arthur, Highway 61 And County T, Montfort, Beetown, County Roads K
And T, Nelson Dewey State Park and Lancaster Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4254 9064 4264 9071 4269 9096 4274 9105
4279 9107 4288 9099 4304 9096 4306 9094
4309 9083 4311 9080 4312 9074 4317 9069
4318 9043 4251 9043 4251 9064
TIME...MOT...LOC 1742Z 290DEG 31KT 4304 9081 4277 9072 4255 9080
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
NMB044
WWUS53 KARX 101802
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
102 PM CDT Mon Aug 10 2020
WIC043-101815-
/O.CON.KARX.SV.W.0080.000000T0000Z-200810T1815Z/
Grant WI-
102 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR GRANT COUNTY...
At 102 PM CDT, severe thunderstorms were located along a line
extending from near Fennimore to near Platteville to Menominee,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Cuba City and Hazel Green around 110 PM CDT.
Other locations impacted by these severe thunderstorms include Big H
Campground, Preston, Arthur, Highway 61 And County T, Montfort, Mount
Ida and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4268 9089 4290 9084 4315 9071 4314 9043
4251 9043 4251 9064 4254 9064 4264 9071
TIME...MOT...LOC 1802Z 289DEG 34KT 4297 9056 4270 9048 4248 9056
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
NMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:29 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 10, 12:29 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1229 PM CDT Mon Aug 10 2020 .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Mon Aug 10 2020 Early morning radar imagery showed a cluster of severe storms moving through the Twin Cities area, just ahead of a southwest to northeast oriented surface cold front. SPC mesoanalysis suggests 3000+ J/kg of MUCAPE ahead of these storms with effective shear of 35 to 40 kts continuing southeast with them. In addition, low level moisture transport, while not particularly strong, does look to persist through sunrise. Therefore, thinking these storms should continue into the forecast area, with additional development expected as the front continues to advance southeastward. Time of day suggests damaging wind would be tough to come by, but have seen a 50+ kt gust or two at times as additional cores form and combine with ongoing convection. That said, hail should be the main threat as these storms move in this morning. Meanwhile, expect additional storms to form across southern South Dakota and eventually develop into an eastward moving MCS that tracks across Iowa and possibly clips far southwest Wisconsin today. Already seeing some signs of this occurring with light showers forming along what seems to be a weak secondary surface boundary. Eventually, expect this to develop into an eastward moving MCS that moves across Iowa today. It should eventually catch up to the main boundary and bring a strong to severe storm threat to far southern portions of the forecast area. Said threat will really depend on how far southeast the main front makes it, with areas behind said front seeing much less of a threat. Otherwise, could see some lighter showers farther north associated with the aforementioned secondary boundary as it slowly sinks southward this afternoon. Any precip should exit by late afternoon/early evening with high pressure building in behind the front. This should lead to clearing skies tonight, with perhaps some fog forming in the MS River tributaries, though winds just above the surface look like they might be a bit too strong for more widespread development. .LONG TERM...(Tuesday through Sunday) Issued at 221 AM CDT Mon Aug 10 2020 Upper level flow looks to remain zonal through much of the period with surface high pressure building in and leading to quiet weather through Wednesday morning or so. Models are in good agreement then of several shortwave troughs moving through the forecast area and bringing off and on shower and storm chances through the remainder of the period. While quite a bit of model spread remains timing and strength (though nothing looks overly strong), GEFS members seem to be in pretty good agreement of the first chances moving in Wednesday. That said, the 10.00Z GFS/ECMWF/NAM all remain dry, so forecast confidence remains fairly low. Otherwise, expect seasonable temperatures into next weekend, with highs generally in the 80s and lows in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Aug 10 2020 Main taf concerns are convection chances at both KRST/KLSE taf sites early in the period. Latest mosaic radar shows main complex tracking through central/eastern Iowa with some stratiform rain on northern periphery of complex. Instability axis remains south of the KRST taf site with KLSE on fringe of the instability axis through early this afternoon. Introduced VCTS at KLSE through 20z...however confidence is low any convection moves this far north impact taf site. After 20z...VFR conditions will prevail at both taf sites...as surface ridge builds into the region this afternoon into Tuesday. Winds will be around 5 mph at the surface tonight with stronger winds just above surface in the 10 to 20 mph. At this time...not expected any fog development in the Mississippi River valley tonight into early Tuesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...DTJ
Hazardous weather outlook, Aug 10, 10:39 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1039 AM CDT Mon Aug 10 2020 IAZ008>011-018-019-029-030-WIZ054-055-061-111215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 1039 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Through Tonight Scattered severe storms developing in the late morning in northeast Iowa and shifting into southwest Wisconsin in the early to mid-afternoon. Severe storm threats will include large hail, damaging wind gusts and locally heavy rain. The threat for severe storms has increased sharply since early this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is more likely today. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-111215- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 1039 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north central Wisconsin. .DAY ONE...This Afternoon and Tonight A few storms are possible early this afternoon, mostly south of Interstate 90. Some could be strong with small hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are mostly small storm chances Wednesday into Sunday. The threat for organized severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/Baumgardt
In the hours before
Special weather statement, Aug 10, 9:58 AM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service La Crosse WI 958 AM CDT Mon Aug 10 2020 IAZ008-009-018-019-101545- Floyd-Chickasaw-Howard-Mitchell- 958 AM CDT Mon Aug 10 2020 ...THUNDERSTORMS AFFECTING SOUTHERN MITCHELL...HOWARD... FLOYD AND CHICKASAW COUNTIES... Thunderstorms will continue to develop and possibly intensify across the area through 11 AM. A few storms could become severe with the potential for damaging winds and large hail. Monitor the weather closely this morning into early this afternoon. Scattered thunderstorms will continue across the area through 11 AM this morning. Winds in excess of 40 mph and half inch hail are possible with these storms. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4331 9302 4345 9208 4291 9208 4291 9303 TIME...MOT...LOC 1453Z 252DEG 20KT 4306 9309 Wetenkamp
Special weather statement, Aug 10, 10:59 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1059 AM CDT Mon Aug 10 2020
IAZ008>011-018-019-029-030-101645-
Clayton-Floyd-Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Mitchell-
1059 AM CDT Mon Aug 10 2020
...Severe Thunderstorms Possible Through Mid Afternoon...
Thunderstorms will continue to develop and possibly intensify across
the area through early this afternoon. Some of the storms could
become severe with large hail and damaging winds.
Look for scattered strong thunderstorms to persist through early
afternoon. Winds in excess of 40 mph and half inch hail are possible
with these storms.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4330 9284 4347 9140 4273 9137 4275 9208
4291 9208 4291 9301
TIME...MOT...LOC 1557Z 260DEG 21KT 4328 9200
WetenkampSpecial weather statement, Aug 10, 11:44 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1144 AM CDT Mon Aug 10 2020
IAZ010-011-029-030-WIZ054-055-061-101730-
Clayton-Winneshiek-Fayette-Allamakee-Richland-Crawford-Grant-
1144 AM CDT Mon Aug 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...CENTRAL
FAYETTE...SOUTHERN ALLAMAKEE...SOUTHEASTERN WINNESHIEK...CENTRAL
GRANT...SOUTHWESTERN RICHLAND AND SOUTHERN CRAWFORD COUNTIES...
At 1143 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harpers Ferry to near Farmersburg to
near Arlington. Movement was east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Prairie Du Chien, Lancaster, West Union, Guttenberg, Elkader,
Boscobel, Fennimore, Postville, Monona, Fayette, Strawberry Point,
Cassville, McGregor, Garnavillo, Bloomington, Elgin, Clermont,
Maynard, Arlington and Marquette.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4276 9205 4309 9183 4326 9138 4323 9054
4288 9063 4265 9100 4264 9116
TIME...MOT...LOC 1643Z 276DEG 41KT 4316 9117 4295 9128 4280 9169
NMBLocal storm report, Aug 10, 12:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM TSTM WND GST 2 SSE GLEN HAVEN 42.81N 91.06W
08/10/2020 E50 MPH GRANT WI FIRE DEPT/RESCUE
&&Local storm report, Aug 10, 12:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LA CROSSE WI 1224 PM CDT MON AUG 10 2020
Local storm report, Aug 10, 12:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LA CROSSE WI 1231 PM CDT MON AUG 10 2020
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:21 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 73 min |
| Aug 10, 6:20 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 55 min |
| Aug 10, 6:51 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 54 min |
| Aug 10, 7:20 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 70 min |
| Aug 10, 11:44 AM CDT | Special Weather Statement | ARX | Crawford, Grant | 46 min |
| Aug 10, 12:04 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 41 min |
| Aug 10, 1:15 PM CDT | Tornado Warning | ARX | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.